Nebraska, 2013

Drought in Nebraska, November 1 to 30, 2013

November 1 to 30, 2013 · NWS GLD · 3 events in 3 counties and zones

No change in the drought assessment across extreme southwest Nebraska since late October. Dundy and Hitchcock Counties remained in D2 (Severe) Drought, while Red Willow County continued to be the driest of the three counties being rated in D3 (Extreme) Drought.

Where it happened

Every event with a place to put it; 3 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
3

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS GLD wrote it up.

No change in the drought assessment across extreme southwest Nebraska since late October. Dundy and Hitchcock Counties remained in D2 (Severe) Drought, while Red Willow County continued to be the driest of the three counties being rated in D3 (Extreme) Drought.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Goodland, KS wrote its last area forecast discussion before the first event at Oct 31, 10:58 PM CST, 1 hour 2 minutes earlier.

Area forecast discussion, Oct 31, 10:58 PM CST, 1 hour 2 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE GOODLAND KS
1058 PM MDT THU OCT 31 2013

.UPDATE...
ISSUED AT 603 PM MDT THU OCT 31 2013

UPDATED FORECAST TO REMOVE THE WIND ADVISORY THAT EXPIRED AT THE
TOP OF THE HOUR. INDICATIONS ARE GOOD THAT ANOTHER WIND ADVISORY
WILL LIKELY NEED TO BE ISSUED FOR FRIDAY.

&&

.SHORT TERM...(THIS AFTERNOON THROUGH FRIDAY)
ISSUED AT 149 PM MDT THU OCT 31 2013

LATEST SATELLITE AND UPPER AIR ANALYSIS SHOW CLEAR SKIES BEHIND THE
UPPER LEVEL TROUGH THAT MOVED THROUGH THE AREA YESTERDAY.  NORTHWEST
WINDS HAVE STRENGTHENED THROUGH THE AFTERNOON...WITH SUSTAINED WINDS
OF 25-35 MPH AND GUSTS OF 35-45 MPH.  EXPECT THE WINDS TO QUICKLY
DECLINE DURING THE LATE AFTERNOON.

TONIGHT AND FRIDAY...NORTHWEST WINDS WILL BE LIGHT THEN STRENGTHEN
DURING THE MORNING.  WITH THE RIGHT EXIT OF THE 300MB JET OVER THE
AREA AND SIMILAR MID LEVEL WINDS COMPARED TO THURSDAY...BELIEVE
WINDS WILL BE AT LEAST AS STRONG POSSIBLY STRONGER THAN THURSDAY.  AS
SUCH A WIND ADVISORY WILL LIKELY BE NEEDED BUT WILL HOLD OFF DUE TO
A WIND ADVISORY PRESENTLY BEING IN EFFECT.  AM THINKING THE WINDS
WILL MEET CRITERIA MAINLY THROUGH PROLONGED SUSTAINED WINDS OF 30
MPH...BUT AN INFREQUENT GUST OF 45 TO 50 MPH IS CERTAINLY POSSIBLE.

.LONG TERM...(FRIDAY NIGHT THROUGH THURSDAY)
ISSUED AT 247 PM MDT THU OCT 31 2013

FRIDAY NIGHT-SUNDAY...LARGE SCALE SUBSIDENCE AND DRY AIR MASS WILL
ACCOMPANY H5 RIDGE AS IT BUILDS INTO THE REGION FRIDAY NIGHT THROUGH
THIS WEEKEND. WINDS ON EAST SIDE OF SURFACE TROUGH WILL CONTINUE TO
BE GUSTY DURING THE DAY SATURDAY AND AGAIN SUNDAY...HOWEVER AS THIS
TROUGH SHIFTS EAST WINDS SHOULD DIMINISH OVER MOST OF OUR CWA. IN
RESPONSE TO WAA ALONG AND AHEAD OF THIS TROUGH WE WILL SEE MODERATING
TEMPS WITH HIGHS AROUND 60F SATURDAY AND IN THE UPPER 60S/LOW 70S
ACROSS THE SOUTHERN PART OF OUR CWA SUNDAY. WE SHOULD SEE SLIGHTLY
COOLER TEMPS BEHIND THE SURFACE TROUGH...HOWEVER I WOULD STILL
EXPECT SEASONAL VALUES IN THE 60S.

MONDAY-TUESDAY NIGHT...SYSTEM IS STILL ON TRACK TO BRING COOLER
TEMPERATURES AND PRECIP CHANCES BACK TO THE REGION BY TUESDAY.
GFS/GEM/ECMWF GENERALLY AGREE THAT THIS SYSTEM WILL DEVELOP AS A
POSITIVELY TILTED OPEN WAVE BY MONDAY NIGHT AND MOVE OVER OUR CWA
THROUGH THE DAY TUESDAY. THEY ALSO ADVERTISE DECENT LOW TO MID LEVEL
MOISTURE ADVECTING OVER OUR CWA...ALONG WITH H85 TEMPS GENERALLY IN
THE +1C TO -1C RANGE. BOTH GFS AND GFS GENERALLY MATCH UP ON
LOCATION OF BEST FORCING...THOUGH THEY DO DIFFER ON STRENGTH OF
TROUGH. THERE IS ENOUGH AGREEMENT THAT I FELT COMFORTABLE KEEPING
HIGH CHANCE POPS IN PLACE.

2M TEMPS FROM ECMWF AND GFS GENERALLY SUPPORT HIGHS IN THE
30S...HOWEVER GEFS ENSEMBLE MEAN (AND A LARGE CONTINGENT OF ENSEMBLE
MEMBERS) ALONG WITH MEX GUIDANCE ARE IN THE 40-50F RANGE.
CONSIDERING THE COOL AIR MASS ALOFT AND THE LIKELYHOOD OF
PRECIP/CLOUD COVER IT IS HARD FOR ME TO BUY INTO THE WARMER END OF
GUIDANCE...ESPECIALLY WHEN CONSIDERING WBZ HEIGHTS IN THE 2100FT OR
LESS RANGE OVER MUCH OF OUR CWA AND POSSIBILITY OF LIGHT-MODERATE
PRECIP. I KEPT COOLER HIGH FORECAST IN PLACE INHERITED FROM PREVIOUS
SHIFT (MID 30S TO 40)...AND DEPENDING ON WHERE PRECIP BANDS SET UP
WE MAY STRUGGLE TO SEE HIGHS OUT OF THE 30-34F RANGE. CONSIDERING
THE WBZ HEIGHTS AND LIKELYHOOD OF COOLER TEMPS WE COULD SEE
PREDOMINATELY SNOW THROUGH MOST OF THE DAY TUE...HOWEVER THERE IS
ENOUGH UNCERTAINTY THAT I KEPT MIX IN PLACE DURING THE DAYTIME
PERIOD. CURRENT FORECAST WOULD HAVE SNOW TOTALS MONDAY NIGHT THROUGH
TUESDAY RANGING FROM 1-3 INCHES OVER MUCH OF THE CWA...HOWEVER IF WE
DO SEE AN ALL SNOW EVENT...AND GET MODERATE BAND DEVELOPMENT WE
COULD CERTAINLY SEE HIGHER. CONSIDERING THE RANGE AND VARIABLES IT
IS DIFFICULT TO PIN DOWN IMPACTS...SO WE WILL NEED TO CONTINUE TO
MONITOR THIS SYSTEM.

WEDNESDAY-THURSDAY...SHORTWAVE RIDGING...OR AT LEAST W-NW FLOW
SHOULD BUILD BACK INTO THE CWA BEHIND THE UPPER LEVEL TROUGH...THOUGH
THERE IS INCREASING MODEL/ENSEMBLE SPREAD BY WEDNESDAY AND THURSDAY.
THIS SUPPORTS DRY CONDITIONS AND SLOWLY MODERATING TEMPS (LIKELY
STILL BELOW SEASONAL NORMALS).

&&

.AVIATION...(FOR THE 06Z TAFS THROUGH 06Z FRIDAY NIGHT)
ISSUED AT 1047 PM MDT THU OCT 31 2013

VFR CONDITIONS WILL PREVAIL AT MCK AND GLD THROUGH THE TAF PERIOD.
LIGHT WESTERLY WINDS WILL BE OBSERVED OVERNIGHT ALONG WITH A FEW
MID TO HIGH LEVEL CLOUDS. AS THE MORNING INVERSION BEGINS TO
DIMINISH AROUND 15Z...CLOUDS WILL DISSIPATE AND WINDS WILL BECOME
GUSTY OUT OF THE NORTHWEST WITH SUSTAINED SPEEDS BETWEEN 20-30KTS
AND GUSTS AROUND 40KTS. WINDS SPEEDS WILL DECREASE AGAIN AFTER
01Z AND BECOME LIGHT BY 03Z.

&&

.GLD WATCHES/WARNINGS/ADVISORIES...
KS...NONE.
CO...NONE.
NE...NONE.
&&

UPDATE...LOCKHART
SHORT TERM...JTL
LONG TERM...DR
AVIATION...LOCKHART
Hazardous weather outlook, Oct 31, 12:23 PM CST, 11 hours 37 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE GOODLAND KS
1223 PM MDT THU OCT 31 2013

COZ090>092-KSZ001>004-013>016-027>029-041-042-NEZ079>081-011630-
YUMA-KIT CARSON-CHEYENNE CO-CHEYENNE KS-RAWLINS-DECATUR-NORTON-
SHERMAN-THOMAS-SHERIDAN-GRAHAM-WALLACE-LOGAN-GOVE-GREELEY-WICHITA-
DUNDY-HITCHCOCK-RED WILLOW-
1223 PM MDT THU OCT 31 2013 /123 PM CDT THU OCT 31 2013/

THIS HAZARDOUS WEATHER OUTLOOK IS FOR EXTREME SOUTHWEST
NEBRASKA...NORTHWEST KANSAS AND EAST CENTRAL COLORADO.

.DAY ONE...THIS AFTERNOON AND TONIGHT

NORTHWEST WINDS OF 30 TO 35 MPH WITH GUSTS OF 45 TO 50 MPH CAN BE
EXPECTED ALONG AND NORTH OF HIGHWAY 24...WITH SLOWER WINDS TO THE
SOUTH. AS A RESULT A WIND ADVISORY HAS BEEN ISSUED FOR LOCATIONS
ALONG AND NORTH OF HIGHWAY 24 FOR THIS AFTERNOON. THE WINDS WILL
QUICKLY DECLINE BY EARLY EVENING.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY

FRIDAY NORTHWEST WINDS WILL STRENGTHEN IN THE MORNING...WITH
GUSTS TO NEAR 45 MPH BY EARLY AFTERNOON. THE STRONGEST WINDS WILL
BE ALONG AND NORTH OF HIGHWAY 24.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL NOT BE NEEDED.

JTL

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

3 drought. Local standard time, as filed.

Drought, Hitchcock

When
November 1, 12:00 AM CST to November 30, 11:59 PM CST
Where
Hitchcock forecast zone
Reported by
Official NWS Observations
Coordinates
40.176, -101.042 (the zone’s center; the record gives no point)

Drought, Red Willow

When
November 1, 12:00 AM CST to November 30, 11:59 PM CST
Where
Red Willow forecast zone
Reported by
Official NWS Observations
Coordinates
40.176, -100.477 (the zone’s center; the record gives no point)

Drought, Dundy

When
November 1, 12:00 AM MST to November 30, 11:59 PM MST
Where
Dundy forecast zone
Reported by
Official NWS Observations
Coordinates
40.176, -101.688 (the zone’s center; the record gives no point)

What these are

Drought
A drought reaching severe (D2) or worse on the US Drought Monitor, or with notable impacts.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Nebraska in 2013Every state in 2013This day in weather historyWarnings in Nebraska, November 2013

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 479288, 479289, 479287.